Alert archive / California / High Wind Watches in 2017

High Wind Watch 6, NWS San Diego, CA

April 27, 20174 counties in California

NWS San Diego, CA issued this high wind watch at Apr 27, 2017, 1:41 PM PDT for 4 counties in California. It took effect at Apr 28, 2017, 10:00 PM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 27, 2017, 1:41 PM PDT (20:41 UTC)
In effect from
Apr 28, 2017, 10:00 PM PDT
Expired
Apr 28, 2017, 4:38 AM PDT
In force
Issued by
NWS San Diego, CA

Counties Orange County, CA, Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 88 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.7 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2017-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2017-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
756 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

840 
WWUS76 KSGX 272041
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
141 PM PDT Thu Apr 27 2017

...Areas of strong northeast winds Friday night and Saturday...

.Surface high pressure building over the Great Basin will combine
with mountain waves to bring strong gusty northeast winds late
Friday night through midday Saturday. Strongest winds will be
below Cajon Pass and inland parts of Orange County where local 
gusts over 60 MPH will be likely. Winds will diminish Saturday
afternoon.

CAZ048-055-057-554-280500-
/O.NEW.KSGX.HW.A.0006.170429T0500Z-170429T2100Z/
San Bernardino and Riverside County Valleys-The Inland Empire-
San Bernardino County Mountains-Santa Ana Mountains and Foothills-
Orange County Inland Areas-
Including the cities of Riverside, San Bernardino, Ontario, 
Moreno Valley, Fontana, Rancho Cucamonga, Corona, Crestline, 
Lake Arrowhead, Big Bear City, Big Bear Lake, Running Springs, 
Wrightwood, Santa Ana, Anaheim, Garden Grove, Orange, Fullerton, 
and Mission Viejo
141 PM PDT Thu Apr 27 2017

...HIGH WIND WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY
AFTERNOON...

The National Weather Service in San Diego has issued a High Wind
Watch, which is in effect from Friday evening through Saturday
afternoon. 

* WINDS...Areas of northeast winds 25 to 35 MPH with local gusts
  60 to 65 MPH.

* TIMING...From late evening Friday through midday Saturday.

* LOCATION...Through and below passes and canyons, especially
  below Cajon Pass and inland parts of Orange County, including
  the Santa Ana Mountains and Foothills.

* IMPACTS...Hazardous travel conditions will occur due to sudden,
  strong cross-winds, especially for high-profile vehicles. Tree
  and utility line damage will be possible.

* OUTLOOK...Winds will diminish rapidly Saturday afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event.  Sustained winds of at least 40 mph...or gusts
of 58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

Maxwell
2 follow-up statements
643 
WWUS76 KSGX 280415
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
915 PM PDT Thu Apr 27 2017

...Strong northeast winds Friday night and Saturday...

.Surface high pressure building over the Great Basin will produce
strong Santa Ana winds Friday night through midday Saturday.
Moderately strong northeast winds will begin Friday morning below
the Cajon Pass and in parts of Orange County, but the strongest
winds will surface Friday night and Saturday with sustained winds
of 25 to 35 MPH with gusts from 50 to 60 MPH. The winds will 
diminish Saturday afternoon.

CAZ048-055-057-554-281300-
/O.CON.KSGX.HW.A.0006.170429T0500Z-170429T2100Z/
San Bernardino and Riverside County Valleys-The Inland Empire-
San Bernardino County Mountains-Santa Ana Mountains and Foothills-
Orange County Inland Areas-
Including the cities of Riverside, San Bernardino, Ontario, 
Moreno Valley, Fontana, Rancho Cucamonga, Corona, Crestline, 
Lake Arrowhead, Big Bear City, Big Bear Lake, Running Springs, 
Wrightwood, Santa Ana, Anaheim, Garden Grove, Orange, Fullerton, 
and Mission Viejo
915 PM PDT Thu Apr 27 2017

...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY EVENING THROUGH
SATURDAY AFTERNOON...

* WINDS...Northeast winds 15 to 30 mph Friday, increasing to 25 to
  35 MPH with gusts from 50 to 60 MPH. 

* TIMING...From late evening Friday through midday Saturday.

* LOCATION...I-15 through the Cajon Pass into the Inland Empire.
  The Santa Ana Mountains and Foothills into parts of inland
  Orange County. 

* IMPACTS...Sudden, strong cross- winds, especially for high-
  profile vehicles. Possible tree and utility line damage. Downed
  palm fronds. 

* OUTLOOK...Winds will diminish rapidly Saturday afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event.  Sustained winds of at least 40 mph...or gusts
of 58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

Moede
330 
WWUS76 KSGX 281138
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
438 AM PDT Fri Apr 28 2017

...Strong northeast winds tonight through Saturday...

.Surface high pressure building over the Great Basin will produce
strong Santa Ana winds tonight through Saturday afternoon. 
Northerly winds will also be strong this morning in the San 
Bernardino Mountains, just below the Cajon Pass and in parts of 
Orange County, but the strongest winds will surface later tonight 
and Saturday with sustained winds of 25 to 35 MPH and with gusts 
from 50 to 60 MPH. The winds will gradually diminish Saturday 
afternoon.

CAZ048-055-057-554-282100-
/O.UPG.KSGX.HW.A.0006.170429T0500Z-170429T2100Z/
/O.NEW.KSGX.HW.W.0007.170429T0500Z-170429T2100Z/
San Bernardino and Riverside County Valleys-The Inland Empire-
San Bernardino County Mountains-Santa Ana Mountains and Foothills-
Orange County Inland Areas-
Including the cities of Ontario, Fontana, Rancho Cucamonga, 
Crestline, Lake Arrowhead, Big Bear Lake, Running Springs, 
and Mission Viejo
438 AM PDT Fri Apr 28 2017

...HIGH WIND WARNING IN EFFECT FROM 10 PM THIS EVENING TO 2 PM
PDT SATURDAY...

The National Weather Service in San Diego has issued a High Wind
Warning, which is in effect from 10 PM this evening to 2 PM PDT
Saturday. The High Wind Watch is no longer in effect. 

* WINDS...North to northeast winds 15 to 30 mph Friday, 
  increasing to 25 to 35 MPH tonight, with gusts from 50 to 60 
  MPH. Isolated gusts on ridgetops and immediately below canyons 
  up to 70 mph.

* TIMING...The strongest winds will occur after midnight tonight
  through mid morning Saturday.

* LOCATION...I-15 through the Cajon Pass into the Inland Empire.
  The Santa Ana Mountains and Foothills and parts of inland 
  Orange County. 

* Impacts...Sudden, strong cross-winds, especially for high-profile
  vehicles. Possible tree and utility line damage. Downed palm 
  fronds. 

* OUTLOOK...Winds will diminish rapidly Saturday afternoon.

* REPORTS...Please send reports of strong winds and wind damage 
  to the National Weather Service via our Facebook and Twitter 
  feeds and online.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring.  Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

CAZ552-282100-
/O.NEW.KSGX.HW.W.0007.170429T0500Z-170429T2100Z/
Orange County Coastal Areas-
438 AM PDT Fri Apr 28 2017

...HIGH WIND WARNING IN EFFECT FROM 10 PM THIS EVENING TO 2 PM
PDT SATURDAY...

The National Weather Service in San Diego has issued a High Wind
Warning, which is in effect from 10 PM this evening to 2 PM PDT
Saturday. 

* WINDS...North to northeast winds increasing to 20 to 30 MPH
  tonight, with gusts up to 55 MPH.

* TIMING...The strongest winds will occur after midnight tonight
  through mid morning Saturday.

* LOCATION...The strongest winds in Coastal Orange County will
  occur in Southern Orange County, including Irvine, Laguna Beach,
  and San Clemente. 

* Impacts...Sudden, strong cross-winds, especially for high-profile
  vehicles. Possible tree and utility line damage. Downed palm 
  fronds. 

* OUTLOOK...Winds will diminish rapidly Saturday afternoon.

* REPORTS...Please send reports of strong winds and wind damage 
  to the National Weather Service via our Facebook and Twitter 
  feeds and online.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring.  Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

CAZ050-056-058-062-065-282100-
/O.NEW.KSGX.WI.Y.0022.170429T0500Z-170429T2100Z/
San Diego County Valleys-Riverside County Mountains-
San Diego County Mountains-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Idyllwild-Pine Cove, Pine Valley, 
and Banning
438 AM PDT Fri Apr 28 2017

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 2 PM PDT
SATURDAY...

The National Weather Service in San Diego has issued a Wind
Advisory, which is in effect from 10 PM this evening to 2 PM PDT
Saturday. 

* WINDS...Gusty Northeast winds developing this evening and
  becoming strong overnight with gusts of 35 to 50 mph at times.

* TIMING...Strongest winds late tonight through Saturday morning. 

* LOCATION...Strongest winds along the coastal mountain slopes,
  ridgetops, and immediately below the canyons. 

* Impacts...Sudden, strong cross-winds, especially for high-
  profile vehicles. 

* OUTLOOK...Winds will diminish rapidly Saturday afternoon.

* REPORTS...Please send reports of strong winds and wind damage 
  to the National Weather Service via our Facebook and Twitter 
  feeds and online.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

jmb

weather.gov/sandiego

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this high wind watch went out at Apr 27, 9:30 AM PDT, 4 hours 11 minutes earlier.

Area forecast discussion, Apr 27, 9:30 AM PDT, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
930 AM PDT Thu Apr 27 2017

.SYNOPSIS...
Areas of low clouds this morning will gradually clear, with mostly
sunny skies this afternoon. Low clouds will just be patchy tonight
as areas of northeast winds develop below passes and canyons. The
winds will become locally strong Friday night and Saturday morning
but diminish rapidly Saturday afternoon. Otherwise, fair weather
will prevail through the middle of next week with temperatures
averaging a little above normal, except for a very warm day Saturday
.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Low clouds covered San Diego County coastal areas and parts of the
Orange County coast at mid-moring, with some high clouds drifting
over the region. It may take until around noon for the stratus to
clear San Diego County, but overall fair weather will prevail today
with temperatures similar to those from Wednesday.

Broad low pressure aloft covered much of the contiguous US with a
high pressure ridge over the East Pacific. A shortwave moving
southeast from the Pacific Northwest will help amplify the interior
western US part of the trough while the upper high off the coast
also amplifies, and the resulting north flow aloft will combine with
a surface high moving into the Great Basin to produce increasing
offshore flow from tonight through Saturday morning. With a stable
layer between about 750 and 650 MB north of the San Bernardino
Mountains, there is a potential of a strong mountain wave which
could drive strong winds into the valleys. Gust potential is greater
than 60 MPH below Cajon Pass and in/just below the Santa Ana
Mountains. Will consider a high wind watch for Friday night/Saturday
morning for the afternoon forecast package for the Inland Empire and
Orange County. The marine layer should be wiped out for a while with
the offshore flow, and temperatures should increase west of the
mountains Friday and especially Saturday. Some highs in the 90s will
be possible Saturday in the valleys and even some areas 15 miles
inland from the coast. Onshore flow rapidly returns by Sunday, so it
will be cooler west of the mountains. The upper high over the East
Pacific could move into California early next week, but with onshore
flow, a marine layer will form beneath the subsidence of the high
and keep the coast cool with some stratus at times, while inland
areas will be quite warm, generally in the 90s in the lower deserts
and 80s in the valleys for highs.

&&

.AVIATION...
271532Z...Coast/Valleys...BKN-OVC stratus about 10-25 sm inland with
bases 1200-1700 ft msl and tops around 2000 ft msl will clear to the
coastal waters through 1900 UTC. 1900-28/1500 UTC...primarily P6SM
vis and SCT-BKN clouds AOA 20000 ft msl, with possibly some patches
of BKN clouds 1000-2000 ft msl within 15-25 sm inland during the
28/0300-1500 UTC time-frame.

Mountains/Deserts...After 28/0000 UTC, W winds 15-25 kt with gusts
35-40 kt along mountain ridges, desert slopes and through the
passes, resulting in mod-strong uddfs/llws over and east of the
mountains. Vis briefly reduced in BLDU and sand in the deserts.
Otherwise, SCT-BKN cloud layers AOA 20000 ft MSL and P6SM vis
through Friday morning.

&&

.MARINE...
Northwest winds over the outer waters will continue to gust 25-30 kt
through late Friday night. In addition to the winds, short-period
seas will increase to 9-12 ft. A Small Craft Advisory for the outer
waters starts continues through late Friday night.

For the inner waters, outer portions of that zone may get 25 kt
gusts by late this afternoon, with more widespread strong winds
likely late Friday, along with steep seas. A Small Craft Advisory
for the inner waters starts 3 pm today and continues through late
Friday night.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

CA...None.

PZ...Small Craft Advisory until 5 AM PDT Saturday for Waters from San
     Mateo point to the Mexican Border Extending 30 to 60 nm out
     including San Clemente Island.

     Small Craft Advisory from 3 PM this afternoon to 5 AM PDT
     Saturday for Coastal Waters from San Mateo Point to the
     Mexican Border and out to 30 nm.

&&

PUBLIC...Maxwell
AVIATION/MARINE...Harrison

Nearby

High Wind Watches in California, 2017Every high wind watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.